Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 96, NWS New Orleans, LA

June 13, 2007Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 13, 2007, 2:50 PM CDT for Hancock County, Mississippi. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2007, 2:50 PM CDT (19:50 UTC)
Expired
Jun 13, 2007, 3:30 PM CDT
In force
40 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Hancock County, MS

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:55 PM CDTHAIL 0.255 N Kiln, MS
Jun 13, 3:35 PM CDTHAIL 0.75Kiln, MSHAIL RANGING IN SIZE FROM PEA TO SLIGHTLY LARGER THAN A PENNY WAS OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 131950
SVRLIX
MSC045-132030-
/O.NEW.KLIX.SV.W.0096.070613T1950Z-070613T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
250 PM CDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 330 PM CDT

* AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KILN...OR ABOUT 8 MILES NORTHWEST OF DIAMONDHEAD...AND MOVING      
  WEST SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3042 8934 3060 8937 3046 8964 3030 8957

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:06 AM CDT, 10 hours 44 minutes earlier.

Area forecast discussion, Jun 13, 4:06 AM CDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
406 AM CDT WED JUN 13 2007

.SHORT TERM...
EXTREMELY AMPLIFIED RIDGE REACHING WELL INTO THE POLAR REGIONS OF
CANADA THIS MORNING. THIS BY NATURE CAUSES AMPLIFICATION
DOWNSTREAM AND THUS WE SEE A VERY DEEP TROUGH OVER THE EAST COAST.
EVIDENCE OF THE RIDGE IS SEEN VERY WELL BY TEMPS. MID 60 EARLY
MORNING TEMPS ARE FOUND AS FAR NORTH AS THE NORTHERN MANITOBA
PROVINCE. EARLY MORNING TEMPS NEAR 40 ARE EVEN SEEN IN THE LAND
OF THE MIDNIGHT SUN. THIS TYPE OF PROLONGED HI MIN TEMPS ARE NOT
BY ANY MEANS NORMAL.

DRY SUBSIDENT HOT AIR IS MOVING SOUTHWARD OVER THE EASTERN PORTION
OF THE COUNTRY. THE DRY AIR IS CAUSING A TROUGH BOUNDARY TO SET UP
AND HAS BEEN STATIONARY OVER THE LAST FEW DAYS FROM THE TENN/NORTH
CAR BORDER TO NEW ORLEANS. DISTURBANCES CONTINUE TO PARADE
SOUTHWARD ALONG THIS TROUGH AXIS AS THE UPPER TROUGH CONTINUES TO
DIG. THE DRY AIR IS PROGGED TO MOVE INTO THE AREA TODAY. AS THIS
HAPPENS...ANY TS THAT DEVELOP WOULD HAVE A VERY STRONG POTENTIAL
FOR SEVERITY.

.CONVECTIVE...
RAN THE RICKS INDEX/PRECIPITATION CALCULATOR ON THE GFS MODEL
SOUNDING OVER NEW ORLEANS VALID 18Z TODAY. THE GFS SOUNDING IS
SIMILAR TO THE NAM SOUNDING WITH ROS OUTPUT USING THE TECHNIQUE MATH
VERY CLOSE TO GFS MANUAL RUN. USING A RANGE OF 344-352K FROM A
SURFACE LIFT WITH A CONVECTIVE TEMP OF 89F AND DEWPOINT 71F YIELDS A
A 53 PERCENT CHANCE OF THUNDERSTORMS TODAY...PCPN 4.95
INCHES...POTENTIAL PCPN 8.28 INCHES FOR A TEMP BELOW 80F. RICKS
INDEX 126 GIVES A 16 PERCENT CHANCE OF SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WIND GUSTS AND DOWNBURSTS OF 46KT
/41-51KT/...PEA TO MARBLE SIZE HAIL WITH A CORRESPONDING VIL OF 70
KG/M2. THERE IS A TORNADO THREAT OF F0 INTENSITY AND WATERSPOUTS.
ARKANSAS VIL OF THE DAY 63...HAIL-VIL PENNY AT 74 KG/M2. STORM
PREDICTION CENTER PLACES A LARGE PORTION OF THE CWA IN A SLIGHT RISK
SEVERE FOR TODAY AND IS WARRANTED BASED ON OUTPUT. THESE VALUES WILL
BE BASIS IN MORNING HAZARDOUS WEATHER OUTLOOK. TECHNIQUE PERFORMANCE
THIS PAST WEEK HAS OUTPERFORMED THE CONVENTIONAL MODELS ON POPS AND
VERIFYING DAILY WITH ISOLATED SEVERE REPORTS WHEN INDICATED. /24

&&

.AVIATION...
A CONVECTIVE TEMPERATURE NEAR 90F SHOULD BE EASILY ATTAINED AROUND
15Z TODAY. GFS AND NAM MODELS SHOW CONVECTIVE INITATION NEAR KGPT
TODAY AND SPREADING WESTWARD INTO KMSY AND KBTR TERMINALS BY 18Z.
WILL BE INDICATING G45KT TSRA AS TEMPO 15-18Z AT KGPT...16-19Z AT
KMSY AND 17-20Z AT KBTR AND KMCB.

&&

.MARINE...
LIGHT WIND AND LOW SEAS FOR A COUPLE OF MORE DAYS BEFORE A MORE
EASTERLY GRADIENT WIND BECOMES ESTABLISHED...INCREASING SEA HEIGHTS
A FOOT OR TWO IN THE OUTER WATERS WEST OF MISSISSIPPI RIVER DURING
THE WEEKEND. WILL HAVE TO WATCH SHORT-WAVE DISTUBANCES DROPPING INTO
THE GULF FROM MS/AL THIS AFTERNOON AS THEY WILL HAVE POTENTIAL TO
GENERATE SQUALL FRONTS EXCEEDING 35 KT THIS AFTERNOON INTO TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 93 70 92 70 / 30 10 30 20
BTR 95 74 93 72 / 30 30 30 20
MSY 92 76 90 74 / 40 20 30 20
GPT 91 74 90 73 / 40 20 30 20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/17
Hazardous weather outlook, Jun 13, 11:30 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT WED JUN 13 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-140030-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1130 AM CDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP INITIALLY ACROSS
COASTAL MISSISSIPPI...THE LOWER PEARL RIVER VALLEY...AND PORTIONS OF
COASTAL SOUTHEAST LOUISIANA EARLY IN THE AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO MOVE WEST AND SOUTHWEST AT 5 TO 10 MILES AN HOUR
WITH ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT EXPECTED THIS
AFTERNOON ACROSS THE REMAINDER OF THE AREA. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS...MAINLY SOUTHEAST OF A LINE FROM MCCOMB
MISSISSIPPI TO THE BATON ROUGE AREA. THE MAIN THREAT FROM SEVERE
THUNDERSTORMS WILL BE DAMAGING THUNDERSTORM WINDS TO 60 MILES AN
HOUR...LARGE HAIL NEAR PENNY SIZE...AND FREQUENT LIGHTNING.

...MARINE HAZARDS...
THUNDERSTORMS ARE MOST LIKELY TO MOVE OFFSHORE AND ACROSS TIDAL LAKES
AND BAYS LATE THIS AFTERNOON AND TONIGHT. STRONG WINDS...LARGE
DAMAGING WAVES...AND FREQUENT CLOUD TO WATER LIGHTNING WILL ACCOMPANY
MANY OF THE THUNDERSTORMS THAT MOVE OVER WATER.

...HEAVY RAINFALL...
SURFACE BOUNDARIES COULD SET UP AND ALLOW FOR THUNDERSTORMS TO STALL
OVER ONE AREA...RESULTING IN LOCALIZED TORRENTIAL RAINFALL AMOUNTS OF
3 TO 5 INCHES IN A SHORT PERIOD OF TIME. HEAVY PONDING OF WATER ON
ROADWAYS WILL BE COMMON WITH THUNDERSTORMS THROUGH THIS EVENING...AND
FLOODING OF POORLY DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE RISK OF A STRONG OR SEVERE THUNDERSTORM WILL CONTINUE EACH
DAY. THERE MAY BE SLIGHTLY LESS COVERAGE OF THUNDERSTORMS OVER THE
WEEKEND...BUT THUNDERSTORM COVERAGE WILL INCREASE ONCE AGAIN BY NEXT
WORK WEEK AS A SURGE OF TROPICAL MOISTURE MOVES IN FROM THE GULF OF
MEXICO.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. PLEASE NOTIFY THE
NATIONAL WEATHER SERVICE OF ANY HAZARDOUS WEATHER.

22

In the hours before

Local storm report, Jun 13, 1:55 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 PM CDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             MARRERO                 29.89N 90.11W
06/13/2007  E0.25 INCH       JEFFERSON          LA   BROADCAST MEDIA

&&

11
Special weather statement, Jun 13, 2:11 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
211 PM CDT WED JUN 13 2007

LAZ039-131945-
WASHINGTON-
211 PM CDT WED JUN 13 2007

...STRONG THUNDERSTORM IN WASHINGTON PARISH...

A STRONG THUNDERSTORM LOCATED BETWEEN FRANKLINTON AND ANGIE WILL
CONTINUE TO MOVE SLOWLY SOUTH ACROSS SECTIONS OF WASHINGTON
PARISH THROUGH 3 PM. THIS THUNDERSTORM WILL PRODUCE FREQUENT
LIGHTNING...WIND GUSTS UP TO 45 MPH...HEAVY DOWNPOURS OF RAIN...AND
POSSIBLY SMALL HAIL AS IT AFFECTS AREAS AROUND PINE AND LOCATIONS
BETWEEN FRANKLINTON AND BOGALUSA. LOCALIZED FLOODING OF SOME
ROADWAYS AND LOW LYING AREAS MAY OCCUR WITH THIS STORM.
Special weather statement, Jun 13, 2:28 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT WED JUN 13 2007

LAZ060-132000-
ST CHARLES-
228 PM CDT WED JUN 13 2007

...STRONG THUNDERSTORM IN ST. CHARLES PARISH...

A STRONG THUNDERSTORM LOCATED OVER LAKE CATAOUATCHE WILL MOVE SLOWLY
SOUTHWEST ACROSS SOUTHERN ST. CHARLES PARISH THROUGH 3 PM. THIS
THUNDERSTORM WILL PRODUCE FREQUENT LIGHTNING...WIND GUSTS UP TO 45
MPH...HEAVY DOWNPOURS OF RAIN...AND POSSIBLY SMALL HAIL AS IT AFFECTS
AREAS AROUND LAKE SALVADOR.
Special weather statement, Jun 13, 2:43 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
243 PM CDT WED JUN 13 2007

MSZ080-132015-
HANCOCK-
243 PM CDT WED JUN 13 2007

...STRONG THUNDERSTORM IN HANCOCK COUNTY...

A STRONG THUNDERSTORM LOCATED FROM INTERSTATE 10 ON THE HARRISON
AND HANCOCK COUNTY LINE TO NORTH OF KILN WILL MOVE SOUTHWEST
ACROSS SECTIONS OF HANCOCK COUNTY THROUGH 315 PM. THIS THUNDERSTORM
WILL PRODUCE FREQUENT LIGHTNING...WIND GUSTS UP TO 45 MPH...HEAVY
DOWNPOURS OF RAIN...AND POSSIBLY SMALL HAIL AS IT AFFECTS AREAS
AROUND KILN AND DIAMONDHEAD.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:20 PM CDTSevere Thunderstorm WarningLIXHancock25 min
Jun 13, 3:45 PM CDTSevere Thunderstorm WarningLIXHarrison30 min
Jun 13, 4:20 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison55 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.